Lightning, Alexander
- When
- January 21, 12:20 PM CST
- Where
- Alexander County, Cairo
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -89.180
Lightning struck a housing development building, producing a large hole in the roof.
Showers and thunderstorms developed ahead of a compact, intense low center over southeast Missouri. The air mass became only marginally unstable as a mid-level cold pocket steepened lapse rates, and surface heating eroded the cap.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Showers and thunderstorms developed ahead of a compact, intense low center over southeast Missouri. The air mass became only marginally unstable as a mid-level cold pocket steepened lapse rates, and surface heating eroded the cap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 5:52 AM CST, 6 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 552 AM CST THU JAN 21 2010 .UPDATE... UPDATED FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... CONVECTION FIRING ON WARM FRONTAL BOUNDARY ARCING ACROSS SEMO/SW KY NOW. RADAR SHOWS MORE OVERRUNNING RAIN UPSTREAM...WITH ESTIMATES OF CLOSE TO 2 INCHES HAVING FALLEN ALREADY IN BOOTHEEL AREA. DRY SLOTTING WAS ON THE BACK SIDE OF RAIN...AND ALREADY WORKING INTO OZARKS OF SEMO...CARTER/RIPLEY COUNTY AREA. DESPITE MODELS NOT PICKING UP ONGOING PCPN...THEY DO SUGGEST PCPN LIFTING NORTH AND EAST THRU DAY...THEN DRY SLOTTING BEFORE EASTWARD DEPARTURE THIS EVENING. THIS SHOULD KEEP TOTALS LESS THAN FAIRLY ROBUST FFG VALUES...ALTHOUGH SOME SMALLER SCALE FLOODING OF LOW LYING AREAS/FLOOD-PRONE ROADS MIGHT BE POSSIBLE. COLLAB W/NEIGHBORS FURTHER RESTRAINS US FROM ISSUING SHORT-LIVED FFA. AFTER TODAY/EARLY TONIGHT IS A DRY REPRIEVE BEFORE ANOTHER SIMILAR LOOKING STORM SYSTEM APPROACHES AND RETURNS A WET FORECAST SATURDAY. THIS CHANCE WILL LIKEWISE CONTAIN A CONVECTIVE/THUNDER CHANCE SAT/SAT NIGHT...WITH POPS DECREASING SUN-MON ON THE SYSTEM'S BACKSIDE. BY THEN COLDER AIR IS WORKING DOWN THE COLUMN SO WE KEPT THE EITHER/OR MENTION OF LIQUID/FROZEN THAT WE INHERITED WITH LITTLE/NO CHANGE TO THE FORECAST DAY 5 AND BEYOND. WARM HIGHS TODAY WILL OCCUR EARLY OR THE FIRST HALF OF THE DAY...LEVELLING OFF BEFORE DIPPING LATER IN THE DAY AS THE SYSTEM STARTS TO MOVE EAST. && .AVIATION... STORM SYSTEM TO OUR SOUTHWEST WILL CONTINUE TO BRING SHRA/TSRA NORTHWARD INTO THE AREA THROUGHOUT THE REST OF THE DAY TODAY. CONVECTION IS CURRENTLY IMPACTING KPAH AND KCGI...KEVV AND KOWB ARE NOT FAR BEHIND. CIGS AND VSBYS HAVE BEEN ALL OVER THE PLACE...BUT AS RAIN/SCT STORMS MOVE INTO THE AREA...LOOKS LIKE MVFR CIGS/VSBYS WILL BE COMMONPLACE...WITH A DROP INTO THE IFR OR LIFR CATEGORY POSSIBLE AT TIMES. UP IN THE KEVV/KOWB AREA...CIGS DOWN BLO 400 FT WILL LIKELY PERSIST FOR MOST OF THE PERIOD. RAIN WILL BEGIN TO TAPER OFF THIS EVENING FROM WEST TO EAST ACROSS OUR REGION...AND WE SHOULD BE RAINFREE BY AROUND 06Z-07Z FRIDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 827 AM CST THU JAN 21 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221430- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 827 AM CST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS WILL BRING HEAVY RAINFALL AND LIGHTNING AS ITS PRIMARY THREATS. SOME STORMS COULD BECOME SEVERE GENERALLY ALONG AND SOUTH OF A LINE FROM NEW MADRID MISSOURI TO PADUCAH KENTUCKY TO CENTRAL CITY KENTUCKY. MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY AND SATURDAY NIGHT. HEAVY RAINS AND LIGHTNING WILL LIKELY BE THE PRIMARY THREATS AGAIN...HOWEVER SEVERE STORMS CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN SATURDAY INTO SATURDAY NIGHT. JAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 821 AM CST THU JAN 21 2010 KYZ001-MOZ110-112-114-211530- FULTON-STODDARD-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...HICKMAN...BLOOMFIELD...CHARLESTON... NEW MADRID 821 AM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY... STRONG THUNDERSTORMS WILL MOVE NORTH FROM THE MISSOURI BOOTHEEL...REACHING NEW MADRID COUNTY MISSOURI BY 845 AM. SOME OF THESE STORMS WILL CONTAIN HAIL UP TO THE SIZE OF NICKELS. VERY HEAVY RAIN WILL OCCUR. WIND GUSTS TO 40 MPH ARE POSSIBLE. THE STRONG STORMS MAY ALSO IMPACT SOUTHERN STODDARD COUNTY AND FULTON COUNTY KENTUCKY BETWEEN 845 AM AND 915 AM. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 943 AM CST THU JAN 21 2010 KYZ001-002-MOZ110>112-114-211615- HICKMAN KY-STODDARD MO-SCOTT MO-MISSISSIPPI MO-NEW MADRID MO- FULTON KY- 943 AM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 930 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF A BROKEN LINE OF STRONG THUNDERSTORMS. THE STORMS WERE LOCATED ALONG A LINE FROM BAKER TO NEW MADRID MISSOURI...MOVING NORTHEAST AT 30 MPH. THE STORMS WILL MOVE NEAR A DIELSTADT MISSOURI...COLUMBUS AND FULTON KENTUCKY LINE BY 1030 AM CST. SOME OF THE STORMS ALONG AND BEHIND THE INITIAL LINE OF STORMS MAY BECOME STRONG ENOUGH TO PRODUCE NICKLE SIZE HAIL. THE AREA OF GREATEST CONCERN WILL BE ALONG AND EAST OF A LINE FROM PORTAGEVILLE AND CHARLESTON MISSOURI...ACROSS THE MISSISSIPPI RIVER INTO EXTREME SOUTHWEST KENTUCKY. IN ADDITION...THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...UP TO AN INCH AN HOUR...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1123 AM CST THU JAN 21 2010 ILZ092-093-KYZ002>005-MOZ112-211800- PULASKI IL-ALEXANDER IL-BALLARD KY-MCCRACKEN KY-CARLISLE KY- HICKMAN KY-MISSISSIPPI MO- 1123 AM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 1114 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING STRONG WINDS 30 TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF MOUNDS TO CAIRO TO 6 MILES SOUTH OF WYATT...MOVING EAST AT 20 MPH. THE GUSTY WINDS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THIS LINE OF SHOWERS AND THUNDERSTORMS. THE LEADING EDGE OF THE LINE IS EXPECTED TO REACH NEAR THE BALLARD...MCCRACKEN LINE IN WEST KENTUCKY...TO JUST EAST OF ARLINGTON IN CARLISLE COUNTY KENTUCKY SHORTLY AFTER THE NOON HOUR. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CST THU JAN 21 2010 KYZ001>003-MOZ110>112-114-211930- FULTON-HICKMAN-CARLISLE-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1216 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 1210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING STRONG WINDS 30 TO 40 MPH AND HAIL UP TO THE SIZE OF NICKELS. MOST OF THE STORMS WERE ALONG A LINE FROM SIKESTON MISSOURI TO PADUCAH...MOVING NORTHEAST AT 20 MPH. OTHER...MORE ISOLATED AND STRONGER STORMS WERE IN EASTERN NEW MADRID COUNTY ALONG THE MISSISSIPPI RIVER. THE NORTHERN STORMS WILL CONTINUE TO MOVE NORTHEAST AND WEAKEN AS THEY MOVE INTO ILLINOIS. THE ISOLATED STORMS ALONG THE KENTUCKY/TENNESSEE BORDER ARE EXPECTED TO INCREASE IN NUMBER AND STRENGTH THROUGH 130 PM. THESE STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. PS
The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a housing development building, producing a large hole in the roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207627.